Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 424, NWS Jackson, MS

November 5, 20185 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Nov 5, 2018, 11:35 PM CST for 5 counties in Mississippi. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2018, 11:35 PM CST (05:35 UTC)
Expired
Nov 6, 2018, 12:30 AM CST
In force
55 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Sharkey County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 94 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

021 
WUUS54 KJAN 060535
SVRJAN
MSC051-053-055-125-163-060630-
/O.NEW.KJAN.SV.W.0424.181106T0535Z-181106T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
1135 PM CST MON NOV 5 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Holmes County in central Mississippi...
  Northwestern Yazoo County in central Mississippi...
  Central Issaquena County in west central Mississippi...
  Southeastern Humphreys County in central Mississippi...
  Southern Sharkey County in west central Mississippi...

* Until 1230 AM CST.

* At 1134 PM CST, severe thunderstorms were located along a line
  extending from near Holly Bluff to near Fitler, moving east at 40
  mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Yazoo City around 1200 AM CST.
  Holly Bluff around 1205 AM CST.

Other locations impacted by these severe thunderstorms include Eden
and Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3297 9068 3306 9035 3304 9016 3262 9071
      3262 9100 3265 9102 3262 9105 3262 9115
      3263 9115
TIME...MOT...LOC 0534Z 257DEG 35KT 3286 9069 3268 9104 

HAIL...0.88IN
WIND...60MPH
 
$$

JM
2 follow-up statements
504 
WWUS54 KJAN 060553
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
1153 PM CST MON NOV 5 2018

MSC053-055-060603-
/O.CAN.KJAN.SV.W.0424.000000T0000Z-181106T0630Z/
Issaquena MS-Humphreys MS-
1153 PM CST MON NOV 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ISSAQUENA AND
SOUTHEASTERN HUMPHREYS COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3281 9073 3292 9059 3292 9045 3300 9045
      3301 9043 3301 9037 3303 9038 3304 9016
      3263 9069 3264 9070 3262 9071 3262 9072
      3263 9071 3266 9073 3266 9096 3270 9096
TIME...MOT...LOC 0553Z 257DEG 35KT 3290 9049 3272 9084 

$$

MSC051-125-163-060630-
/O.CON.KJAN.SV.W.0424.000000T0000Z-181106T0630Z/
Holmes MS-Yazoo MS-Sharkey MS-
1153 PM CST MON NOV 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CST
FOR SOUTHWESTERN HOLMES...NORTHWESTERN YAZOO AND SOUTHERN SHARKEY
COUNTIES...

At 1153 PM CST, severe thunderstorms were located along a line
extending from near Yazoo City to near Onward, moving east at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Yazoo City around 1200 AM CST.

Other locations impacted by these severe thunderstorms include Eden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3281 9073 3292 9059 3292 9045 3300 9045
      3301 9043 3301 9037 3303 9038 3304 9016
      3263 9069 3264 9070 3262 9071 3262 9072
      3263 9071 3266 9073 3266 9096 3270 9096
TIME...MOT...LOC 0553Z 257DEG 35KT 3290 9049 3272 9084 

HAIL...0.88IN
WIND...60MPH
 
$$

JM
230 
WWUS54 KJAN 060628
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
1228 AM CST TUE NOV 6 2018

MSC051-125-163-060637-
/O.EXP.KJAN.SV.W.0424.000000T0000Z-181106T0630Z/
Holmes MS-Yazoo MS-Sharkey MS-
1228 AM CST TUE NOV 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOLMES...
NORTHWESTERN YAZOO AND SOUTHERN SHARKEY COUNTIES WILL EXPIRE AT 1230
AM CST...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning will be allowed to expire.

LAT...LON 3281 9073 3292 9059 3292 9045 3300 9045
      3301 9043 3301 9037 3303 9038 3304 9016
      3263 9069 3264 9070 3262 9071 3262 9072
      3263 9071 3266 9073 3266 9096 3270 9096
TIME...MOT...LOC 0627Z 257DEG 35KT 3297 9013 3279 9048 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 9:03 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Nov 5, 9:03 PM CST, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
903 PM CST Mon Nov 5 2018

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
After storms got off to an impressive start over NW Louisiana with
multiple confirmed tornadoes early this evening, they have since
struggled to remain established as they have moved into the
ArkLaMiss Delta region. Thus far, the imbalance between the very
impressive wind shear (effective bulk shear 70-80 kt/effective SRH
500-600 m2/s2) and the more modest instability (MLCAPE 1000-1500
J/kg) has resulted in the faltering updrafts being effectively
sheared off. This should continue to limit the threat for better
established discrete supercells through the evening as there is
little evidence shear will decrease significantly or instability
will increase significantly. Otherwise, a broken line of
convection has organized closer to the front. We certainly do not
want people to let their guard down just yet. As this activity
translates eastward, the threat for transient rotation and bowing
segments with damaging wind potential will remain given the
impressive ambient shear. However, with the decreasing potential
for deeper updrafts, the threat for severe hail has all but gone
away. We still anticipate a marked decrease in the severe weather
threat overnight as the convection outruns the weakening subtle
forcing. We're in the process of making some adjustments to our
HWO/graphical products to reflect the latest thinking, and will
have these updates out shortly. /DL/

Relevant portions of the prior discussion below:

Through Tuesday: With decreasing upper level support through the
evening, the storms will evolve into more of a line or broken line
as they approach the Natchez Trace corridor pushing
southeastward. A somewhat lower damaging wind and tornado threat
will remain, with a lessening hail threat as updrafts become less
robust. With the front expected to stall, the line will slow down
and weaken overnight, with the severe threat dissipating after
midnight. What's left of the line likely will not even reach the
US 98 corridor by daybreak Tuesday.

With the front slowing across the area, lightening winds, and a
moist environment remaining in place across SE Mississippi, areas of
fog are anticipated across the Pine Belt tonight through Tuesday
morning. Some of this fog could be locally dense, and thus this
threat has been added to the HWO. Confidence is not high enough to
issue a preemptive advisory, but we will need to monitor for the
potential need for one through the evening hours. The fog threat
will end from north to south tomorrow morning as the front slips
through the area. The good news is clearing is expected tomorrow,
with dry conditions for the vast majority of the area through the
rest of the day. Enjoy it while you can, because the rest of the
work week is looking quite wet... /DL/

Tomorrow tonight through Monday...high pressure moves into the
region Tuesday, forcing the boundary southeast, but not really
clearing the region. It will stall south of the cwa before
gradually lifting north, bringing rain back and likely a little
warmer air. The next disturbance and boundary moves in Wednesday
and lingers with some weak disturbances traveling along the
boundary. There could be a period of decent lapse rates, but
nothing great Wednesday night into early Thursday. The next system
moves in Friday with the boundary looking better as it moves
across the I-59 corridor. The upper jet also looks good with
100kts or more moving across the cwa. May be worth watching.
Guidance continues to show temperatures falling about 20 degrees
by the weekend, so cooler air is finally on the way. Overall no
real changes to the previous forecast. /7/

&&

.AVIATION...
00Z TAF discussion:
Areas of MVFR and IFR stratus remain scattered across the area
this evening. SHRA/TSRA have developed across North LA and will
move into NE LA, SE AR, and NW MS through this evening ahead of a
cold front. Some of these storms could be severe with tornadoes,
large hail, and 50 kt wind gusts. The storms will spread
southeastward overnight and gradually weaken as they get closer to
GTR/JAN/HKS/MEI, though strong wind gusts and a tornado are still
possible. Ceilings will fall to MVFR/IFR at most sites overnight
through early Tuesday morning, and IFR visibilities are possible
around HBG/PIB. Conditions should improve through mid-morning,
with VFR conditions prevailing areawide by late morning and
continuing through the remainder of the TAF period. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  76  60  74 /  79  19  30  40
Meridian      66  76  58  75 /  65  59  28  41
Vicksburg     64  76  60  72 /  77   9  32  44
Hattiesburg   70  79  64  79 /  20  42  18  51
Natchez       68  78  65  76 /  65  27  31  44
Greenville    57  72  55  63 / 100   1  49  48
Greenwood     59  73  56  66 / 100   2  39  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/7
Hazardous weather outlook, Nov 5, 3:07 PM CST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
307 PM CST Mon Nov 5 2018

ARZ074-075-LAZ007>009-MSZ018-019-025>030-032>037-040-041-062115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-
307 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight

Severe storms are likely, especially during the evening to around
midnight time frame. Strong tornadoes are possible along with
damaging winds up to 70 mph and large hail up to golf ball size.
Stay weather aware and have your severe weather plans in place.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ015-016-023-MSZ031-038-039-042>045-047-062115-
Richland-Madison LA-Franklin LA-Lowndes-Winston-Noxubee-Yazoo-
Madison MS-Leake-Neshoba-Warren-
307 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and northeast Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Severe storms are possible, mainly from late evening to the early
morning hours. Storms could contain tornadoes and damaging wind
gusts up to 60 mph along with quarter to golf ball size hail. Stay
weather aware and have your severe weather plans in place.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ024>026-MSZ046-048>056-059>062-062115-
Catahoula-Tensas-Concordia-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jefferson-Adams-
Franklin MS-Lincoln-
307 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, south
central Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Late Tonight

Isolated severe storms are possible late tonight. Damaging wind
gusts up to 60 mph along with quarter size hail will be possible,
and a tornado cannot be ruled out. Stay weather aware and have
your severe weather plans in place.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ057-058-063>066-072>074-062115-
Jasper-Clarke-Lawrence-Jefferson Davis-Covington-Jones-Marion-
Lamar-Forrest-
307 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Tuesday

FOG
THREAT...Limited
TIMING...Late Tonight into Tuesday morning

Areas of fog are expected to develop late tonight and continue
through the early morning. Visibility may drop to between a half
and a quarter mile resulting in slow travel conditions.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FOG*
Extreme...Widespread fog with visibilities near zero.
Significant...Fog with visibilities less than or equal to 1/4
 mile likely.
Elevated...Fog with visibilities less than or equal to 1/4 mile
 possible.
Limited...Patchy fog with visibilities less than or equal to 1/4
 mile possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Nov 5, 9:16 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
916 PM CST MON NOV 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     DERMOTT                 33.53N 91.44W
11/05/2018                   CHICOT             AR   EMERGENCY MNGR

            A FEW TREES AND COUPLE POWER LINES DOWN IN
            TOWN.

&&

CE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 7:47 PM CSTSevere Thunderstorm WarningJANBolivar, Sunflower43 min
Nov 5, 11:20 PM CSTTornado WarningJANCarroll, Holmes39 min
Nov 6, 12:10 AM CSTTornado WarningJANChoctaw, Montgomery, Oktibbeha, Webster42 min
Nov 6, 12:13 AM CSTSevere Thunderstorm WarningJANAttala, Holmes, Yazoo62 min
Nov 6, 12:36 AM CSTSevere Thunderstorm WarningJANAttala, Choctaw, Oktibbeha39 min
Nov 6, 1:06 AM CSTSpecial Weather StatementJANLeake39 min
Nov 6, 1:27 AM CSTTornado WarningJANClay, Lowndes37 min
Nov 6, 1:43 AM CSTSevere Thunderstorm WarningJANNoxubee, Winston47 min
Nov 6, 1:59 AM CSTSevere Thunderstorm WarningJANKemper, Neshoba, Noxubee, Winston46 min
Nov 6, 2:06 AM CSTTornado WarningJANNoxubee54 min
Nov 6, 2:12 AM CSTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds, Jefferson, Warren38 min
Nov 6, 2:40 AM CSTSevere Thunderstorm WarningJANNoxubee31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.